Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

June 2, 2025Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 6:48 PM CDT for Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 27 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 6:48 PM CDT (23:48 UTC)
Expired
Jun 2, 2025, 7:15 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:55 PM CDTHAIL 1.52 W Ponca, NEQuarter to ping pong ball size hail. Time estimated from radar.
Jun 2, 7:03 PM CDTHAIL 11 Nne Martinsburg, NEIn addition to quarter sized hail, 60-70 mph estimated winds blew over the rain gauge and broke some sticks. Rainfall was at least 1 inch.
Jun 2, 7:04 PM CDTTSTM WND GST 50Martinsburg, NEPWS Peak Wind Gust.
Jun 2, 7:16 PM CDTTSTM WND DMG1 N Waterbury, NEThe public estimated a 6 inch in diameter tree branch down.
Jun 2, 7:16 PM CDTHAIL 0.882 N Waterbury, NE
Jun 2, 7:18 PM CDTHAIL 0.883 Wnw Waterbury, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS53 KFSD 022348
SVRFSD
IAC193-NEC043-051-SDC127-030015-
/O.NEW.KFSD.SV.W.0053.250602T2348Z-250603T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
648 PM CDT Mon Jun 2 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Woodbury County in west central Iowa...
  Northern Dakota County in northeastern Nebraska...
  Central Dixon County in northeastern Nebraska...
  Southeastern Union County in southeastern South Dakota...

* Until 715 PM CDT.

* At 648 PM CDT, a severe thunderstorm was located near Martinsburg,
  or near Ponca, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ponca around 655 PM CDT.
  Jackson In Dakota County around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9697 4260 9698 4253 9640 4239 9642
TIME...MOT...LOC 2348Z 273DEG 29KT 4255 9683 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
2 follow-up statements
771 
WWUS53 KFSD 030000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
700 PM CDT Mon Jun 2 2025

IAC193-NEC043-051-SDC127-030015-
/O.CON.KFSD.SV.W.0053.000000T0000Z-250603T0015Z/
Woodbury IA-Dakota NE-Dixon NE-Union SD-
700 PM CDT Mon Jun 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN WOODBURY...NORTHERN DAKOTA...CENTRAL DIXON AND
SOUTHEASTERN UNION COUNTIES...

At 700 PM CDT, a severe thunderstorm was located over Ponca, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sioux City, North Sioux City, and Jackson In Dakota County around 
  705 PM CDT.

Other locations in the path of this severe thunderstorm include South
Sioux City and Dakota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9697 4259 9692 4253 9640 4239 9642
TIME...MOT...LOC 0000Z 273DEG 29KT 4254 9670 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
679 
WWUS53 KFSD 030016
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
716 PM CDT Mon Jun 2 2025

IAC193-NEC043-051-SDC127-030025-
/O.EXP.KFSD.SV.W.0053.000000T0000Z-250603T0015Z/
Woodbury IA-Dakota NE-Dixon NE-Union SD-
716 PM CDT Mon Jun 2 2025

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY...NORTHERN
DAKOTA...CENTRAL DIXON AND SOUTHEASTERN UNION COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Iowa...northeastern Nebraska...and southeastern South
Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Dixon county and northern Dakota county until 7:45 pm CDT.

&&

LAT...LON 4248 9697 4259 9692 4253 9640 4239 9642
TIME...MOT...LOC 0015Z 273DEG 29KT 4253 9655 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:47 PM CDT, 1 minute earlier. Its key messages:

  • Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as 2 inches and wind gusts to 70 mph.
  • Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
  • Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
  • Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 6:47 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
647 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Thunderstorms will develop from southwest to northeast late
  this afternoon into the evening. Weak shear and moderate
  instability should lead towards a few storms producing hail as
  large as 2 inches and wind gusts to 70 mph.

- Locally heavy rainfall is likely as well with a few stripes
  of 2- 5". Most locations south of a Wagner to Sioux Falls to
  Marshall MN line should receive 0.50" with the better chances
  for 1-2" south of a Yankton to Jackson MN line.

- Could see a brief return of Canadian wildfire smoke behind
  today's cold frontal passage. Minor deterioration in
  visibility and air quality will be possible during the late
  evening hours mainly across southeastern South Dakota and
  portions of southwestern MN.

- Temperatures return to seasonal normals for the remainder of
  the week into the weekend, with some potential for scattered
  (20-40% chance) diurnal showers/thunderstorms each day.
  Currently the severe threat during this times looks low.

&&

.UPDATE...
Issued at 634 PM CDT Mon Jun 2 2025

Thunderstorms continue across northwestern IA into northern NE,
with additional thunderstorms across central MN. Narrow
corridor of instability keeps the severe threat in place for the
next couple of hours, and should wane toward sunset. Main
hazards are 2 inch hail and 70 mph winds.

Have received a few reports of localized flooding as well
rainfall rates of 1-2+ inches per hour and storms through the
overnight hours will be capable of producing heavy rainfall.

Additionally, we are seeing wildfire smoke mixing down behind
the front, with reported visibility as low as 2 miles.

&&

.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025

A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.

After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.

Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.

Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.

Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 634 PM CDT Mon Jun 2 2025

Strong to severe storms continue over northwestern IA into
northern NE through the evening hours, and should begin to
weaken toward sunset tonight. Otherwise, expect additional
showers and thunderstorms to develop this evening and overnight
back to the west toward the James River Valley. Expect MVFR to
IFR conditions with convection.

Additionally, wildfire smoke is sinking to the surface behind
the front with the return of northwesterly winds. Visibility
with the smoke is dropping to as low as 2 miles. Not sure how
long this will last, but have included mention at all three
sites.

Southerly winds ahead of the front continue to gust to around
35+ knots, with northwesterly winds behind the front gusting to
35 knots at times. Expect winds to begin to weaken overnight,
with continuing gusts around 20-25 knots through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.

A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 5:37 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
537 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             Vermillion              42.79N 96.93W
06/02/2025  E1.00 Inch       Clay               SD   Public

            Report via social media.

&&

TRM
Local storm report, Jun 2, 5:52 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
552 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     1 W Vermillion          42.78N 96.94W
06/02/2025                   Clay               SD   Trained Spotter

            Several large trees limbs down along with
            one large tree leaning on a house. Winds
            estimated at least 60 mph.

&&

JC
Local storm report, Jun 2, 5:57 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
557 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             Vermillion              42.78N 96.92W
06/02/2025  M1.00 Inch       Clay               SD   Public

&&

JC
Local storm report, Jun 2, 6:01 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             7 NW Elk Point          42.75N 96.77W
06/02/2025  M0.75 Inch       Union              SD   Public

&&

JC
Local storm report, Jun 2, 6:12 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             2 N Hull                43.22N 96.13W
06/02/2025  M0.88 Inch       Sioux              IA   Trained Spotter

            Dime to nickel hail.

&&

JC
Local storm report, Jun 2, 6:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
633 PM CDT Mon Jun 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             Elk Point               42.69N 96.69W
06/02/2025  M1.50 Inch       Union              SD   Emergency Mngr

            Quarter to ping pong ball size hail.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:07 PM CDTSevere Thunderstorm WarningFSDSioux38 min
Jun 2, 4:49 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux26 min
Jun 2, 5:12 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux48 min
Jun 2, 5:41 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux49 min
Jun 2, 5:50 PM CDTSevere Thunderstorm WarningFSDPlymouth40 min
Jun 2, 6:23 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux52 min
Jun 2, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth49 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningFSDDixon29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.